Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 58, NWS New York, NY

August 27, 2001Westchester County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Aug 27, 2001, 3:30 PM EDT for Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2001, 3:30 PM EDT (19:30 UTC)
Expired
Aug 27, 2001, 4:30 PM EDT
In force
60 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Greater Bridgeport Planning Region, CT, Westchester County, NY

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS51 KOKX 271930
SVROKX
CTC001-NYC119-272030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
330 PM EDT MON AUG 27 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK
  NORTHERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 430 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BEDFORD...OR ABOUT 7 MILES NORTHEAST OF
  MOUNT KISCO...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER RIDGEFIELD AT 345 PM EDT
  OVER GEORGETOWN AT 400 PM EDT
  8 MILES SOUTH OF NEWTOWN AT 420 PM EDT
  3 MILES NORTHWEST OF TRUMBULL AT 430 PM EDT

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4134 7376 4116 7372 4122 7313 4146 7334

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:35 PM EDT, 55 minutes earlier.

Area forecast discussion, Aug 27, 2:35 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
235 PM EDT MON AUG 27 2001

MODELS IN GOOD AGRMNT NEXT FEW DYS WITH SOLNS LOOKG REASONABLE. FA
WILL WITNESS THE PASSAGE OF A COUPLE OF FNTS...THE FIRST ONE TNGT
WHICH WEAKENS CONSIDERABLY AS IT DRIFTS EWD ACRS THE AREA. THE NEXT
FNT MOVS THRU TUE EVE/NGT.

POPS...MINIMAL CHC WITH BOTH OF THESE BOUNDRIES...HWR BLV MODELS ARE
UNDERDOING THE IMPACT OF THE SECOND FNT. LIKE THE DISCUSSION IN
SWODY2 WITH REGARD THIS.

RDG BLDG IN THRU THE MIDWEEK PD WITH COOLER AND DRIER AIR BEING
USHERED IN.

MARINE...NO FLAGS NEXT COUPLE OF DAYS AT LEAST.

PRELM TEMPS AND POPS FOLLOW...
EWR   72  89  69  85 /  30  10  30   0
MGJ   63  85  61  81 /  30  10  30   0
DXR   63  85  61  81 /  30  10  30   0
NYC   72  88  69  85 /  30  10  30   0
ISP   65  83  64  80 /  30  10  30   0
GON   65  83  64  80 /  30  10  30   0

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:50 PM EDTFlash Flood WarningOKXGreater Bridgeport Planning Region40 min
Aug 27, 5:21 PM EDTFlash Flood WarningOKXGreater Bridgeport Planning Region39 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Severe Thunderstorm Warnings in Connecticut, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.